Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 8:47 PM EST for Owen County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 8:47 PM EST (01:47 UTC)
- Expired
- May 30, 2004, 9:15 PM EST
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Owen County, IN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 6:55 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 310147
SVRIND
INC119-310215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
847 PM EST SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OWEN COUNTY IN WEST CENTRAL INDIANA
* UNTIL 915 PM EST
* AT 844 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES WEST OF
SPENCER...OR ABOUT 24 MILES WEST OF BLOOMINGTON...AND MOVING
NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPENCER AROUND 855 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3932 8706 3916 8706 3917 8672 3942 8670
3944 8690
$$
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 6 hours 42 minutes earlier.
Area forecast discussion, May 30, 2:05 PM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 205 PM EST SUN MAY 30 2004 .DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF. STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU THE AREA TONIGHT. IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM. ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT. CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL. IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE VCNTY SUGGESTS PSBL INSTABILITY SHWRS. QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A SULLIVAN TO GREENSBURG LN TONIGHT. && JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 541 AM EST SUN MAY 30 2004 INZ021-028>031-035>049-051>057-060>065-067>072-311100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 541 AM EST SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA TODAY. A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. BIELINSKI
In the hours before
Local storm report, May 30, 7:57 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM TORNADO 1 NE DAYTON 40.39N 86.76W
05/30/2004 TIPPECANOE IN EMERGENCY MNGR
HOMES DESTORYED IN DAYTON AND BUCKCREEK AREAS. TORNADO
MOVING NORTHEAST FROM DAYTON.
&&
JHLocal storm report, May 30, 7:58 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO LAFAYETTE 40.41N 86.87W
05/30/2004 TIPPECANOE IN LAW ENFORCEMENT
SHERIFF REPORTED DAMAGE EVERYWHERE IN COUNTY. SEVERAL
TOUCHDOWNS. NUMEROUS POWER LINES AND TREES DOWN.
&&
RKLocal storm report, May 30, 8:02 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM TORNADO 8 NNW GREENFIELD 39.90N 85.83W
05/30/2004 HANCOCK IN AMATEUR RADIO
TORNADO ON THE GROUND NORTH OF MOUNT COMFORT AIRPORT.
&&
NIELDLocal storm report, May 30, 8:15 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST CARLISLE 38.96N 87.40W
05/30/2004 60 MPH SULLIVAN IN AMATEUR RADIO
AMATEUR RADIO REPORTS ESTIMATED 60 MPH WINDS IN CARLISLE.
&&
NIELDLocal storm report, May 30, 8:21 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO SHELBURN 39.18N 87.40W
05/30/2004 SULLIVAN IN EMERGENCY MNGR
COUNTY EMERGENCY MANAGEMENT REPORTS TORNADO ON THE GROUND
IN SHELBURN.
&&
NIELDLocal storm report, May 30, 8:30 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 PM EST SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM TORNADO DUGGER 39.07N 87.26W
05/30/2004 SULLIVAN IN LAW ENFORCEMENT
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:01 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 59 min |
| May 30, 7:10 PM EST | Tornado Warning | IND | Hancock, Marion | 50 min |
| May 30, 7:15 PM EST | Tornado Warning | IND | Parke, Vermillion | 60 min |
| May 30, 7:29 PM EST | Flash Flood Warning | IND | Parke, Vermillion | 5 hr |
| May 30, 7:32 PM EST | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 58 min |
| May 30, 7:40 PM EST | Severe Thunderstorm Warning | IND | Vigo | 50 min |
| May 30, 7:42 PM EST | Tornado Warning | IND | Vigo | 48 min |
| May 30, 7:44 PM EST | Tornado Warning | IND | Boone, Montgomery | 61 min |
| May 30, 7:51 PM EST | Tornado Warning | IND | Sullivan | 39 min |
| May 30, 7:54 PM EST | Severe Thunderstorm Warning | IND | Knox | 51 min |
| May 30, 7:59 PM EST | Tornado Warning | IND | Clay | 46 min |
| May 30, 8:00 PM EST | Tornado Warning | IND | Hancock | 45 min |
| May 30, 8:04 PM EST | Tornado Warning | IND | Putnam | 41 min |
| May 30, 8:11 PM EST | Tornado Warning | IND | Clinton | 64 min |
| May 30, 8:13 PM EST | Tornado Warning | IND | Madison | 47 min |
| May 30, 8:25 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Hendricks, Marion, Morgan | 50 min |
| May 30, 8:27 PM EST | Tornado Warning | IND | Greene | 33 min |
| May 30, 8:36 PM EST | Flash Flood Warning | IND | Clay, Vigo | 4 hr |
| May 30, 8:39 PM EST | Tornado Warning | IND | Clay, Vigo | 51 min |
| May 30, 8:44 PM EST | Severe Thunderstorm Warning | IND | Daviess, Martin | 31 min |
| May 30, 8:56 PM EST | Severe Thunderstorm Warning | IND | Lawrence, Monroe | 49 min |
| May 30, 8:56 PM EST | Tornado Warning | IND | Delaware, Madison | 34 min |
| May 30, 9:10 PM EST | Severe Thunderstorm Warning | IND | Brown | 35 min |
| May 30, 9:21 PM EST | Flash Flood Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 5 hr |
| May 30, 9:31 PM EST | Severe Thunderstorm Warning | IND | Randolph | 29 min |
| May 30, 9:37 PM EST | Severe Thunderstorm Warning | IND | Jackson | 38 min |
| May 30, 9:45 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jennings | 45 min |
| May 30, 10:03 PM EST | Severe Thunderstorm Warning | IND | Rush | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.